A Lupus-Like Reaction to Subcutaneous Interferon-α at Injection Sites
March 2012 | Volume 11 | Issue 3 | Case Reports | 393 | Copyright © March 2012
Interferon- α has been associated with a wide range of adverse events (AEs). A lupus-like reaction at the injection site of subcutaneous
(SC) interferon-α is exceptionally rare. A 60-year-old woman with recurrent metastatic melanoma repeatedly developed cutaneous
lupus-like reactions at the SC interferon-α-2b injection sites on her thighs. Known features of lupus-like reactions at SC interferon-α
injection sites are reviewed, and cutaneous injection site reactions to SC interferon-α are summarized.
J Drugs Dermatol. 2012;11(3):393-398.
Drug-associated adverse events (AEs) are frequently
observed in patients who receive interferon-α therapy; included among these side effects are cutaneous
manifestations, which can be generalized or localized to the
injection site. A 60-year-old woman with recurrent metastatic
melanoma who developed lupus-like reactions at the sites of
subcutaneous (SC) interferon-α-2b treatment is described.
A 60-year-old white woman undergoing adjuvant interferon-α-2b treatment for stage III melanoma presented with
asymptomatic skin lesions at the sites of her SC interferon-α-2b
injections. Three years earlier (July 2007), she was diagnosed
with a 0.8-mm, Clark level III, invasive primary melanoma on
her left arm. A 1 cm margin-wide excision of the primary and
sentinel lymph node biopsy of the left axilla was performed.
The sentinel lymph node was positive for metastatic melanoma, and a lymph node dissection revealed no additional lymph
nodes containing metastatic melanoma. The patient elected to
have close observation following lymph node dissection.
The patient fell and broke her left arm in March 2010. In May
2010, after the cast was removed, she noted a darkly pigmented 3 to 4 mm nodule on her skin and a fine needle aspiration
biopsy established a diagnosis of in-transit metastatic melanoma in the soft tissue. A wide excision was performed. No
other evidence of regional or distant metastatic melanoma was
identified by staging workup, and the patient elected to receive
adjuvant systemic interferon-α-2b therapy.
She was treated with a high-dose regimen beginning in July
2010, initially for four weeks with 42 million international units
(20 million units/m2 ) intravenously (IV) five times a week.
Subsequently, in August 2010, she had 3-times-weekly subcutaneous (SC) interferon-α-2b with 20 million international units
(10 million international units/m2 ).
Within two weeks of commencing SC treatment, the patient
developed asymptomatic erythematous, well-circumscribed,
annular lesions with superficial scaling at the injection sites
on both thighs (Figures 1 and 2). The lesions typically appeared shortly after the injections were administered. The
lesions were neither painful nor pruritic, and would spontaneously resolve, with postinflammatory hyperpigmentation, in
about two weeks.
Microscopic examination of a lesion showed an interface dermatitis with vacuolization of the basal layer and colloid bodies
(Figure 3). A predominantly perivascular and periadnexal lymphocytic infiltrate with scattered plasma cells was identified
(Figure 4). Additionally, an increase in dermal mucin was noted
on hematoxylin and eosin sections and special studies using
colloidal iron (Figure 5). As a result of the histologic findings,
lupus serology studies were performed and were negative.
Correlation of the clinical presentation and pathology was consistent with a lupus-like reaction localized to the injection sites
of the patient's SC interferon-α-2b therapy. The patient decided
to continue her treatment despite the asymptomatic cutaneous